Alert archive / California / Wind Advisories in 2024
Wind Advisory 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 31, 2024, 1:06 AM PST. It took effect at Jan 31, 2024, 10:00 AM PST. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Jan 31, 2024, 1:06 AM PST (09:06 UTC)
- In effect from
- Jan 31, 2024, 10:00 AM PST
- Expired
- Feb 1, 2024, 8:00 AM PST
- In force
- 22 hr
- Issued by
- NWS Las Vegas, NV
The text
As transmitted.
565 WWUS75 KVEF 310906 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 106 AM PST Wed Jan 31 2024 CAZ520-312315- /O.NEW.KVEF.WI.Y.0005.240131T1800Z-240201T1600Z/ Owens Valley- Including the cities of Independence, Bishop, Lone Pine, and Olancha 106 AM PST Wed Jan 31 2024 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 AM PST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Owens Valley. * WHEN...From 10 AM this morning to 8 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas JS
2 follow-up statements
791 WWUS75 KVEF 311941 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1141 AM PST Wed Jan 31 2024 CAZ520-011600- /O.CON.KVEF.WI.Y.0005.000000T0000Z-240201T1600Z/ Owens Valley- Including the cities of Independence, Bishop, Lone Pine, and Olancha 1141 AM PST Wed Jan 31 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THURSDAY... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Owens Valley. * WHEN...Until 8 AM PST Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ For more information from the National Weather Service visit http://weather.gov/lasvegas MW
524 WWUS75 KVEF 011554 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 754 AM PST Thu Feb 1 2024 CAZ520-011700- /O.EXP.KVEF.WI.Y.0005.000000T0000Z-240201T1600Z/ Owens Valley- Including the cities of Olancha, Independence, Lone Pine, and Bishop 754 AM PST Thu Feb 1 2024 ...WIND ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING... Wind gusts have dropped below 40 mph and will continue to decrease throughout the day. $$ For more information from the National Weather Service visit http://weather.gov/lasvegas SM
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 30, 11:41 AM PST, 13 hours 25 minutes earlier.
Area forecast discussion, Jan 30, 11:41 AM PST, 13 hours 25 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1141 AM PST Tue Jan 30 2024 .SYNOPSIS...Above-normal temperatures persist for a few more days before precipitation and gusty winds return in the latter half of the week. Winter impacts likely in the Sierra, White, and Spring Mountains, with impacts possible along parts of the US-93 and US-95 corridors above 6000'. Light to moderate rain in the lower elevations with minor impacts possible. We get a brief break Saturday as another system takes aim early next week. && .SHORT TERM...through Wednesday. Latest water vapor imagery shows a large ridge centered over the Rockies, with a cutoff low trapped underneath in central Arizona. Subsidence on the backside of this low will help fend off the encroaching high clouds through the afternoon. As a result, another abnormally warm day is on tap, with highs in the 60s and 70s across most of the area. The ridge begins to translate east tomorrow, but the effects of falling 500mb heights will be largely offset by increased surface winds and mixing. Temperatures cool slightly, but remain 5-8 degrees above normal. The aforementioned winds will be strongest in our northwestern locations, where a few minor impacts are possible. Latest HREF paints the Owens Valley and Esmeralda County with 40-50% probabilities of 40+ mph gusts Wednesday afternoon and evening. && .LONG TERM...Thursday through next Monday. Not much has changed with the expectations of this first system arriving late Wednesday night. Guidance still shows a negatively- tilted trough pushing through the Mojave Desert, bringing a relatively quick shot of precipitation to the region on Thursday. The main band of precipitation should push through most locations in ~12 hours time, ending Thursday night. The exceptions to this look to be the Sierra and Spring Mountains, as well as Lincoln and eastern Mohave Counties where wrap-around/deformation precip may linger through Friday evening. In terms of amounts and impacts, focus remains on elevations above 5000-6000 feet north of Interstate 15. At least moderate impacts expected in the Sierra, White, and Spring Mountains, as well as Lida Summit. At Aspendell, the latest NBM gives a 50% chance of 8-16" of snow. For Westgard Pass and Lida Summit, there's a 50% chance of 5- 11", and in Kyle/Lee Canyons there is a 50% chance of 10-20". Impacts/amounts are a little more uncertain at Goldfield Summit and Lincoln County, with at least 1" likely, but up to 6" possible on portions of US-93 and US-95. As a result, opted to leave the ongoing Winter Storm Watches alone. Beyond the precipitation, still expecting gusty south winds on Thursday across the area, and gusty west winds Friday across our southern zones. However, the likelihood of impacts from these winds has decreased slightly, with maximum gusts in the 30-40 mph. Thus, no wind headlines will be issued at the moment. We'll get a brief break on Saturday before eyes turn to the next system forecast to impact the area. Personally, I've already seen lots of talk/hype around this system on social media, but I want to stress that uncertainty remains high at this point. To prove this, let's look at the NBM 10th and 90th percentile rain/snow accumulations. The low end amount for the Spring Mountains is ~5", while the high end amount is over 3 feet. Here in the valley, the low end rainfall total is a few hundreths, while the high end amount is ~1.25". There's an 80% chance that what actually happens will be between these amounts, but obviously the degree of impacts varies drastically across this range. And this doesn't even take into account uncertainty in snow levels. All we can confidently say at this point is that the synoptic pattern favors above-normal precipitation and with at least some winter impacts likely in the Sierra. So before you share that post of the deterministic GFS/Euro, just remember that is only 1 of many possible solutions. As the saying goes, "all models are wrong, some are useful". && .AVIATION...For Harry Reid...Typical diurnal trends through early Wednesday afternoon. Around 2 pm (22Z) Wednesday there is decent model agreement winds will increase from the southeast (120-160 degrees). Sustained speeds will range between 8-12 kts, can not rule out some gusts 15-20 kts. Skies will be mostly clear through this evening before SCT-BKN high clouds increase from the west. For the rest of southern Nevada, northwest Arizona and southeast California...Southerly winds at KBIH will decrease this evening but will be stronger on Wednesday with gusts 25-35 kts. Elsewhere, southeast to south winds will develop in the afternoon with gusts of 15-25 kts. Mostly clear skies expected into this evening before SCT- BKN mid and high clouds increase from the west late tonight through Wednesday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && DISCUSSION...Woods AVIATION...Pierce For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 31, 1:40 AM PST | Winter Storm Warning | VEF | Inyo | 56 hr |
Nearby
Wind Advisories in California, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.